Alert archive / Arizona / Winter Storm Watches in 2017

Winter Storm Watch 2, NWS Tucson, AZ

February 16, 20176 counties in Arizona

NWS Tucson, AZ issued this winter storm watch at Feb 16, 2017, 2:11 PM MST for 6 counties in Arizona. It took effect at Feb 18, 2017, 3:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 16, 2017, 2:11 PM MST (21:11 UTC)
In effect from
Feb 18, 2017, 3:00 PM MST
Expired
Feb 17, 2017, 8:22 AM MST
In force
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.2 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2528 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

759 
WWUS45 KTWC 162111
WSWTWC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
211 PM MST Thu Feb 16 2017

AZZ510>514-170515-
/O.NEW.KTWC.WS.A.0002.170218T2200Z-170220T0000Z/
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-
INCLUDING THE CITIES OF HANNAGAN MEADOW, MOUNT GRAHAM, 
MOUNT LEMMON, AND SUMMERHAVEN
211 PM MST Thu Feb 16 2017

...WINTER STORM WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY AFTERNOON ABOVE 7500 FEET...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A WINTER STORM
WATCH, WHICH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY
AFTERNOON ABOVE 7500 FEET. 

* IMPACTS...Moderate to heavy snow will cause low visibilty and
  snow covered roads. Expect hazardous driving conditions above
  7500 feet. Road restrictions or closures may occur.

* TIMING...Showers will spread in from the south and west
  Saturday, with best chances Saturday afternoon through Sunday
  before clearing from the west Sunday night.

* SNOW ACCUMULATIONS...10 to 16 inches above 7500 feet. Isolated
  higher amounts near mountain peaks as well as high elevation
  slopes with a southern exposure.

* SNOW LEVELS...Starting out around 8000 feet Saturday afternoon,
  falling as low as 6000 feet Sunday.

* WINDS...Out of the south at 20 to 35 mph with gusts of 40 to 50
  mph Saturday afternoon, diminishing Saturday night.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW ACCUMULATIONS THAT MAY SERIOUSLY IMPACT TRAVEL. GUSTY WINDS
AND BLOWING SNOW IS ALSO POSSIBLE. THOSE PLANNING TRAVEL INTO THE
WATCH AREA SHOULD PREPARE FOR DIFFICULT WINTER DRIVING
CONDITIONS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR UPDATES
ON THIS DEVELOPING WINTER STORM.

&&

$$


VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
2 follow-up statements
784 
WWUS45 KTWC 170932
WSWTWC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
232 AM MST Fri Feb 17 2017

AZZ510>514-171745-
/O.CON.KTWC.WS.A.0002.170218T2200Z-170220T0000Z/
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-
INCLUDING THE CITIES OF HANNAGAN MEADOW, MOUNT GRAHAM, 
MOUNT LEMMON, AND SUMMERHAVEN
232 AM MST Fri Feb 17 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SUNDAY AFTERNOON ABOVE 7500 FEET...

* IMPACTS...Moderate to heavy snow will cause low visibility and
  snow covered roads. Expect hazardous driving conditions above
  7500 feet. Road restrictions or closures may occur. 

* TIMING...Showers will spread in from the south and west
  Saturday, with best chances Saturday afternoon through Sunday
  before improving weather conditions Sunday night.

* SNOW ACCUMULATIONS...Storm total snow accumulations of 10 TO 16
  inches above 7500 feet, with locally higher amounts on south
  facing mountain slopes.


* SNOW LEVELS...Around 8000 feet Saturday afternoon, then falling
as low as 6000 feet on Sunday.

* WINDS...South at 20 to 30 mph with gusts over 40 mph possible 
Saturday afternoon before diminishing Saturday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
snow accumulations along with strong winds and blowing snow. Those
planning travel in the watch area should be prepared for poor road
conditions, and possibly road restrictions or closures.

Stay tuned to NOAA Weather Radio, commercial television or radio,
or your cable television service provider for updates on this
developing winter storm. 

&&

$$


VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
094 
WWUS45 KTWC 171522
WSWTWC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
822 AM MST Fri Feb 17 2017

AZZ510-511-513-514-180600-
/O.UPG.KTWC.WS.A.0002.170218T2200Z-170220T0000Z/
/O.NEW.KTWC.WS.W.0002.170218T2200Z-170220T0000Z/
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-
INCLUDING THE CITIES OF HANNAGAN MEADOW, MOUNT GRAHAM, 
MOUNT LEMMON, AND SUMMERHAVEN
822 AM MST Fri Feb 17 2017

...WINTER STORM WARNING IN EFFECT FROM 3 PM SATURDAY TO 5 PM MST
SUNDAY ABOVE 7500 FEET...

The National Weather Service in Tucson has issued a Winter Storm
Warning for heavy snow, which is in effect from 3 PM Saturday to 5
PM MST Sunday. The Winter Storm Watch is no longer in effect.

* IMPACTS...Moderate to heavy snow will cause low visibility and
  snow covered roads. Expect hazardous driving conditions above
  7500 feet. Road restrictions or closures may occur.

* TIMING...Showers will increase in coverage Saturday, with the
  best chances Saturday afternoon into Sunday before improving
  weather conditions Sunday night.

* SNOW ACCUMULATIONS...10 to 16 inches above 7500 feet, with
  locally higher amounts on south facing slopes. 

* SNOW LEVELS...Around 8000 feet Saturday afternoon, then falling
  as low as 6000 feet on Sunday.

* WINDS...South at 20 to 30 mph with gusts over 40 mph possible 
  Saturday afternoon before diminishing Saturday night.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the detailed hazards tab 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means heavy snow accumulations are expected.
Gusty winds and blowing snow are also possible. This will make 
travel very difficult or impossible...especially in the mountains.

Listen to NOAA Weather Radio...commercial television or radio 
stations...or your cable television service provider for updates 
on this Winter Storm.

&&

$$

AZZ512-180600-
/O.UPG.KTWC.WS.A.0002.170218T2200Z-170220T0000Z/
/O.NEW.KTWC.WW.Y.0004.170218T2200Z-170220T0000Z/
CHIRICAHUA MOUNTAINS-
822 AM MST Fri Feb 17 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM SATURDAY TO 5 PM
MST SUNDAY ABOVE 7500 FEET...

The National Weather Service in Tucson has issued a Winter Weather
Advisory for snow, which is in effect from 3 PM Saturday to 5 PM 
MST Sunday. The Winter Storm Watch is no longer in effect.

* IMPACTS...Moderate to occasionally heavy snow will cause low
  visibility and snow covered roads. Expect hazardous driving
  conditions above 7500 feet. Road restrictions or closures may occur.

* TIMING...Showers will increase in coverage Saturday, with the
  best chances Saturday afternoon into Sunday before improving
  weather conditions Sunday night.

* SNOW ACCUMULATIONS...6 to 11 inches above 7500 feet, with
  locally higher amounts on south facing slopes.

* SNOW LEVELS...Around 8000 feet Saturday afternoon, then falling
  as low as 6000 feet on Sunday.

* WINDS...South 20 to 30 mph with gusts over 40 mph Saturday 
  afternoon before diminishing Saturday night.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the detailed hazards tab

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow are likely
which will cause travel difficulties. Be prepared for slippery
roads and limited visibilities...and use caution while driving.

Listen to NOAA Weather Radio...commercial television or radio 
stations...or your cable television service provider for updates 
on this Winter Storm.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this winter storm watch went out at Feb 16, 9:36 AM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Feb 16, 9:36 AM MST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
936 AM MST Thu Feb 16 2017

.SYNOPSIS...Dry with warmer conditions through Friday. A strong
Pacific storm system will bring a very good chance of valley rain,
mountain snow, cooler temperatures and gusty winds this weekend.

&&

.DISCUSSION...Plenty of sunshine to go around today with some
cirrus clouds filtering in from the west later.

Our big weather story is the upcoming weekend system. It looks
stronger and wetter with a deep moisture fetch and great
trajectory for southeast Arizona. We will likely be pushing
precip amounts up a bit more and start considering some flavor of
winter weather headline in the mountains for Saturday/Sunday.
Otherwise, please see the previous discussion below for additional
details.

&&

.AVIATION...Valid through 17/18Z.
Mostly clear with increasing cirrus from the west later. SFC wind
less than 12 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Dry conditions are expected into Friday, followed by
a good chance of valley rain/mountain snow over the weekend as a
strong Pacific storm system moves across the region. Expect gusty
south to southwest winds Friday afternoon through Saturday,
diminishing on Sunday. 20-foot winds will generally be less than 15
mph through much of next week. Dry and warmer conditions are
expected Tuesday into Thursday of next week.

&&

.PREV DISCUSSION...Models/ensembles continue to be locked in with
bringing a stronger, windy, wet and cooler Pacific system across
the area this weekend. Could see some upslope type showers develop
late Friday afternoon into early Friday evening with isolated
showers west and north of Tucson Friday night into early Saturday
morning. Otherwise prime time for showers/mountain snow showers
still on track for Saturday afternoon into Sunday before
diminishing from west to east Sunday night into Monday as trof
axis pushes east of the area. Made some slight adjustments on QPF
values with valley forecast storm totals in the 0.33" to 0.85"
with localized higher amounts, especially north of Tucson.
Mountain QPF values in the 0.75" to 1.40" range. Snow levels down
to around 6000 feet Sunday morning with totals above 7000 feet in
the 5"-13" range. Highs on Sunday will be about 10 degrees below
normal. Can't forget about the winds as they become rather gusty
Saturday afternoon/evening.

Dry and warmer Monday thru Wednesday. The next Pacific weather
system will bring a glancing blow to the area as it moves by to
the north on Thursday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Meyer

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Winter Storm Watches in Arizona, 2017Every winter storm watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.